Negative long-term effects of decongestant usage?
February 7, 2010 8:27 AM Subscribe
Should I be worried about long-term decongestant/antihistamine usage?
posted by prunes to health & fitness (15 answers total) 4 users marked this as a favorite
I suffered for nearly two years with chronic cough. I saw five doctors, got two CAT Scans, and many many drugs. In the end, it was decided by my pulmonologist that what I had was merely post-nasal drip for an unidentified reason (which reason remains unknown to this day). He prescribed me Clarinex, which is a drug similar to Claritin. This I found not to be helpful so then he prescribed Clarinex D, which has 12-hour pseudoephedrine and I find it to be helpful.
I've taken Clarinex D twice daily, per his prescription, for maybe a year now. The drug definitely seems to have worked. I'm wondering if I need to be worried about long-term effects. I had asked the pulmonologist about this and he seemed to be unaware of any harmful effects of long-term use. I've always heard, however, that long-term decongestant use can lower effectiveness and can even exacerbate post-nasal drip after chronic use.
Obviously you are not my doctor, but I'd be interested to know what you all think. My impression is that my pulmonologist probably doesn't know of too many patients or studies tracking people who have been using this drug as long as I have.